What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 21, 5:22 PM CST, 1 hour 56 minutes earlier.
Area forecast discussion, Oct 21, 5:22 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
622 PM CDT Thu Oct 21 2021
...New AVIATION...
.AVIATION...
(00Z TAFS)
Issued at 555 PM CDT Thu Oct 21 2021
MVFR ceilings at most terminals this morning have cleared to VFR
and this will prevail until early tomorrow morning. Given a
similar environment expected tomorrow morning compared to this
morning, MVFR ceilings will likely return by early morning
tomorrow at all but CNM and FST. BR will be possible and may
reduce visibility below 6SM at terminals with lowered ceilings.
HOB and PEQ may fall to IFR or LIFR ceilings briefly as well.
Timing of these lower ceilings is inconsistent and confidence is
low at this time. Will defer to later TAF issuance for possible
addition of lower ceilings. Otherwise, winds will generally be
light and out of the southeast.
&&
.SHORT TERM...
(This afternoon through Friday night)
Issued at 156 PM CDT Thu Oct 21 2021
Cloud cover this morning and early afternoon have kept temps
around 5 degrees cooler compared to Wednesday, with highs in the
upper 70s and low 80s. A disturbance will push up from Mexico this
afternoon, increasing precipitation chances through this evening.
While a few models are coming into better alignment with storms
across the eastern Permian Basin, the best chances for
thunderstorms will remain along and S of I-10. We are in a
marginal risk for severe weather across the Big Bend region, with
the main concerns being large hail and strong wind gusts. With
slightly cooler temperatures expected this afternoon due to the
cloud cover, some storms may struggle to develop even with the
orographic lift. Any storms that do develop look to move out of
the region or dissipate by midnight. With the substantial cloud
cover continuing overnight, lows Friday morning will be mainly in
the 50s and low 60s.
As the ridge shifts more eastward on Friday, temps will follow
suit. Highs Friday afternoon will be back in the mid to upper 80s
with mostly clear skies and light winds. Models are showing the
potential for some brief thunderstorms Friday evening over the
Davis Mountains, but not much precipitation is expected with these
storms. Otherwise, it will be a mostly warm and nice day to start
the weekend!
&&
.LONG TERM...
(Saturday through Wednesday)
Issued at 156 PM CDT Thu Oct 21 2021
The upper flow will remain highly zonal throughout the extended
period. This usually means westerly flow creating dry,
downsloping warming for our area interrupted periodically by weak
and fast moving cold fronts. This is exactly what the model
guidance is depicting with highs 5 to 10 degrees above normal.
The only rain chances are going to remain in the Davis Mountains
where orographic lift and elevated heating may provide enough
instability to provide convective initiation. Shear will be weaker
next week so any storms that develop should not be a threat to
become severe.
An upper level trough will move across the western U.S. and into
the Central Plains early next week. This will increase winds
Tuesday, possibly becoming strong in the Guadalupe Mountains. A
strong wind event is not expected in the lower elevations as the
track of the trough takes it north of the optimal path for strong
winds in the Permian Basin, which is good since our dry soils are
prime for a blowing dust event. The trough will push a cold front
through Tuesday night or early Wednesday bringing temperatures
back down closer to normal.
Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 58 84 62 87 / 10 0 0 10
Carlsbad 55 85 56 88 / 0 10 0 10
Dryden 63 86 63 88 / 10 0 0 10
Fort Stockton 59 87 62 89 / 10 10 0 20
Guadalupe Pass 58 78 59 79 / 0 10 0 10
Hobbs 55 83 57 85 / 0 0 0 10
Marfa 50 82 51 82 / 10 10 0 10
Midland Intl Airport 59 83 61 87 / 10 0 0 10
Odessa 60 83 63 88 / 10 0 0 10
Wink 57 87 60 90 / 0 0 0 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...88
LONG TERM....10
AVIATION...91
Hazardous weather outlook, Oct 21, 12:59 PM CST, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
159 PM CDT Thu Oct 21 2021
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-221900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
159 PM CDT Thu Oct 21 2021 /1259 PM MDT Thu Oct 21 2021/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
A few strong storms are possible across the Davis Mountains, Marfa
Plateau, over to the Lower Trans Pecos this afternoon and early
evening. Strong wind gusts, hail, and lightning will be the primary
concerns.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
In the hours before
Special weather statement, Oct 21, 3:56 PM CST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
456 PM CDT Thu Oct 21 2021
TXZ275>277-281-212245-
Presidio Valley TX-Chinati Mountains TX-Marfa Plateau TX-
Davis Mountains TX-
456 PM CDT Thu Oct 21 2021
...Strong thunderstorms will impact portions of west central
Brewster and east central Presidio Counties through 545 PM CDT...
At 456 PM CDT, Doppler radar was tracking strong thunderstorms 14
miles southwest of Marfa, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central
Brewster and east central Presidio Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3022 10447 3018 10378 2999 10377 2999 10380
2985 10380 2992 10447
TIME...MOT...LOC 2156Z 284DEG 9KT 3010 10402
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
29Special weather statement, Oct 21, 4:13 PM CST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
513 PM CDT Thu Oct 21 2021
TXZ277-279-212300-
Central Brewster County TX-Davis Mountains TX-
513 PM CDT Thu Oct 21 2021
...A strong thunderstorm will impact portions of west central
Brewster and eastern Presidio Counties through 600 PM CDT...
At 513 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Marathon, or 19 miles southeast of Alpine, moving
east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elephant Mountain and Elephant Mountain Wildlife Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2990 10380 3019 10379 3018 10325 2988 10333
2985 10380
TIME...MOT...LOC 2213Z 284DEG 9KT 3011 10353
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
29Special weather statement, Oct 21, 5:15 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
615 PM CDT Thu Oct 21 2021
TXZ276-279-281-220000-
Central Brewster County TX-Presidio Valley TX-Marfa Plateau TX-
615 PM CDT Thu Oct 21 2021
...A strong thunderstorm will impact portions of west central
Brewster and east central Presidio Counties through 700 PM CDT...
At 615 PM CDT, Doppler radar was tracking a strong thunderstorm 28
miles northeast of Big Bend Ranch State Park, moving southeast at 10
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central
Brewster and east central Presidio Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2986 10402 2999 10389 2981 10360 2959 10383
TIME...MOT...LOC 2315Z 306DEG 9KT 2985 10386
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
29Special weather statement, Oct 21, 6:09 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
709 PM CDT Thu Oct 21 2021
TXZ276-279-281-282-220100-
Central Brewster County TX-Presidio Valley TX-
Lower Brewster County TX-Marfa Plateau TX-
709 PM CDT Thu Oct 21 2021
...A strong thunderstorm will impact portions of southwestern
Brewster and southeastern Presidio Counties through 800 PM CDT...
At 709 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Lajitas, moving south at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lajitas, Study Butte, Terlingua, Big Bend National Park, Terlingua
Ranch Lodge, Terlingua Ranch Airport and Barton Warnock Environmental
Educational Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2923 10376 2922 10378 2927 10379 2926 10380
2927 10381 2927 10383 2928 10384 2930 10397
2933 10405 2956 10409 2970 10333 2932 10322
2931 10328 2931 10330 2930 10333 2921 10374
TIME...MOT...LOC 0009Z 345DEG 6KT 2944 10383
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
29Special weather statement, Oct 21, 6:11 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
711 PM CDT Thu Oct 21 2021
TXZ279-282-220100-
Central Brewster County TX-Lower Brewster County TX-
711 PM CDT Thu Oct 21 2021
...A strong thunderstorm will impact portions of south central
Brewster County through 800 PM CDT...
At 711 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Boquillas Canyon, or 26 miles southeast of Panther
Junction, moving northwest at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Boquillas Canyon and Big Bend National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2916 10325 2945 10287 2936 10284 2935 10288
2926 10291 2924 10287 2922 10287 2921 10289
2922 10291 2919 10292 2919 10294 2918 10295
2918 10299 2910 10303 2909 10308 2901 10311
2902 10311
TIME...MOT...LOC 0011Z 139DEG 9KT 2908 10287
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
29Special weather statement, Oct 21, 7:01 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
801 PM CDT Thu Oct 21 2021
TXZ279-280-282-220145-
Central Brewster County TX-Chisos Basin TX-Lower Brewster County TX-
801 PM CDT Thu Oct 21 2021
...Strong thunderstorms will impact portions of southwestern
Brewster County through 845 PM CDT...
At 801 PM CDT, Doppler radar was tracking strong thunderstorms 7
miles west of Boquillas Canyon, or 11 miles southeast of Panther
Junction, moving north at 5 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lajitas, Panther Junction, Chisos Basin, Study Butte, Castolon, Big
Bend National Park, Terlingua, Terlingua Ranch Lodge, Terlingua Ranch
Airport and Barton Warnock Environmental Educational Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2898 10328 2903 10331 2902 10334 2904 10333
2902 10336 2904 10343 2916 10355 2916 10365
2923 10378 2940 10379 2965 10273 2952 10281
2940 10281 2935 10288 2926 10291 2922 10287
2917 10300 2910 10303 2906 10310 2898 10312
TIME...MOT...LOC 0101Z 163DEG 6KT 2923 10305
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
29